Antibiotic-Associated DiarrheaWhat Are The Causes Of Antibiotic-Associated Diarrhea?

When taking antibiotics, there is a risk of developing antibiotic-associated diarrhea as a side effect of the medication. The first symptoms may appear within 4-9 days after starting the treatment. Being only a consequence of taking antibiotics, this type of diarrhea stops as soon as the treatment is over. Nonetheless, in severe cases, patients may develop pseudomembranous colitis.

Why Do Antibiotics Cause Diarrhea?

When taking antibiotics, it is possible that the balance of bacteria in your gut is troubled. Antibiotics are usually prescribed based on the type of bacteria they need to kill. Destroying it results in a proliferation of other bacteria types which may cause diarrhea. For instance, the presence of Clostridium Difficile bacteria in too large numbers leads to a severe form of diarrhea, called pseudomembranous colitis.
All antibiotic medicines have this potential of creating a bacterial imbalance inside the intestines.

What Are The Differentiating Symptoms?

Mild antibiotic-associated diarrhea is characterizes mainly by watery or extremely soft stools or by an increased frequency of bowel movements.
Pseudomembranous colitis may also include one or more of the following symptoms:

– watery or bloody diarrhea in large quantities
– cramps and abdominal pains and discomfort
– nausea or vomiting
– massive dehydration
– moderate fever

How Is This Condition Diagnosed?

The doctor will ask you about any treatments you currently follow. If you only experience mild symptoms, the diagnosis is set without any additional tests.
In case of more severe symptoms, your doctor may ask you to bring a stool sample to have it tested in the lab. Moreover, you may need to have the lining of your rectum examined by the specialist.

What Is The Treatment?

In case of mild symptoms, it could be enough to stop taking the antibiotic medication that caused it and to follow a special diet for a few days.
If you experience a more severe condition, you may also need to rest in bed and to take IV fluids. It is possible that the doctor recommends you another antibiotic to counteract the effects of the first one.

How Long Until It Gets Cured?

If it’s not a very serious case, your diarrhea should stop within 14 days after stopping the antibiotic treatment that caused it. Severe cases may last for a few weeks, with a great chance of recurrences after treatment. This is caused by the long term effect of some antibiotics on the bacteria.

What Can I Do To Ease My Life While Sick?

You need to follow the advice your physician will give you. Most probably, this will include one or many of the below recommendations:

– Increase your liquids intake by adding more water, fruit juices, teas and clear soups.
– Eat very small meals, consisting mainly of neutral foods such as crackers, toast, rice, bananas or baked potatoes.
– Stay away from foods that have the potential of causing diarrhea. Such foods include milk and dairy products, coffee, raw fruits and vegetables and chili peppers.
– Gradually add more foods into your diet after your diarrhea has stopped.
– If you suffer from abdominal pain or cramps, you can alleviate them by using a hot water bottle to keep your belly warm.
– If your doctor prescribes you drugs, take them as instructed.
– Contact your doctor in case of a worsening of your abdominal pain or of your diarrhea.

Are There Any Preventative Measures I Can Take Against Antibiotic-Associated Diarrhea?

– You shouldn’t take antibiotics without a medical prescription, as they aren’t always necessary.
– You should take antibiotic medication exactly as prescribed by your doctor. Respect everything, from the dosage to the number of days you need to take the medication, unless your doctor gives you new instructions.
– If a certain medication gives you diarrhea, avoid taking it on the future and inform any medical specialist about your situation.

We hope that this post about Antibiotic-Associated Diarrhea was helpful for you. Like always, going the natural way without any antibiotics is something that we will personally recommend if possible.

All the best

Chris and Taylor

Few resources that were used for this post:

University of Michigan Health System

Mayoclinic website

Wembd website

Sharing is caring 🙂Share on FacebookShare on Google+Tweet about this on TwitterPin on PinterestShare on LinkedIn